News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: high systolic but low diastolic


 mr_deeds - Wed Dec 13, 2006 3:43 pm

Hi everyone,
My name is Tim and I'm a 25 year old veteran. I do not smoke and rarely drink. No family history of heart problems however ironically all the guys have been heavy drinkers and smokers for years without any health problems. For the past 3 years I have been suffering from severe episodes of heart palpitations that are completely random as well as hypertension that is just as random. I was put on Diltiazem and could have sworn my doc was trying to kill me. It made my condition 3xs worse. Since then I haven't been taking meds. I have mild anxiety symptoms and don't sleep very much. Always been a high strung kinda guy but also exercise religiously. Just recently I have been getting a steady ache just left of my sternum just where you feel your heart beat. I have been a well conditioned runner for the past 5 years but recently injured my ankle so exercise has been slim to none lately for the past 2 months. I have been to doctors more times than i can count and have received ekg's and the other one where they use sonar. I have been told everything has been perfectly fine. However, I have always had a very strong heart beat that jolts various parts of my body. I just recently had my blood pressure taken that resulted in 151/ 70? How is it that my systolic is high but my diastolic low? What could this be a sign of? I really feel cheated due to living as a health enthusiast. Any professional educated guesses would be appreciated.
Thank you.
 Dr. Tamer Fouad - Wed Dec 13, 2006 3:59 pm

User avatar Hello,

Palpitations can be caused by many causes:

1. Unfitness (obviosly not in your case).
2. Smoking.
3. Too much caffeine in the blood, for example coffee, tea, pop that contains caffeine.
4. Thyroid problems.
5. Heart problems.
6. Lung problems.
7. Electrolyte imbalances.
8. Not getting enough sleep.

It looks like most of the above problems have been excluded (thyroid, electrolyte problems cause abnormal rhythm which would show on your EKG).

Generally speaking the broad definition for hypertension is a blood pressure above 140/90 mmHg measured on both arms at two instances (several weeks apart).

It is very unlikely with your current reading that you do have hypertension at your age. Isolated hypertension in which the systolic blood pressure alone increases is more common in those above the age of 60.

Your elevation may be a case of white coat hypertension. However, it would still be a good idea to get another reading in a couple of weeks. If your readings are still high then a trip to the cardiologist may put your worries to rest.
 mr_deeds - Wed Dec 13, 2006 4:30 pm

Thanks Dr. Fouad,

I have seen a cardiologist who actually thought I may need a catheter ablation. However, after giving it more time and thinking that it could have been after effects from war they decided against it once the palpitations started to settle. I have been going in for follow ups and have had high systolic on multiple occasions though it is normal or even low at other times. I have learned to relax when I feel palpitations or pains just from experience and time. The steady pain is something new though. I was originally concerned of an over sized heart due to my heavy heart beat and intense exertion while in the military. However, they said that it was in good shape. They also gave me the option to try other blood pressure meds. that I haven't done quite yet. Thanks for all the information it is something I am interested in and read about occasionally. I'll probably be on this site browsing around from time to time. Thank you...

Tim

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here